MAUDE Adverse Event Report: ENDOLOGIX AFX; VELA INFRARENAL

ENDOLOGIX AFX; VELA INFRARENAL
Model Number A28-28/C95V
Medical Device Problem Codes Off-Label Use (1494); Improper or Incorrect Procedure or Method (2017); Unintended Movement (3026)
Health Effect - Clinical Code Clinical Endoleak (4843)
Date of Event 05/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The patient was initially implanted with an afx2 bifurcated stent graft and a vela infrarenal aortic extension to treat an abdominal aortic aneurysm (aaa) after occluding the internal mammary artery.Angiogram after touch up showed the vela infrarenal had migrated downward and produced a type ia endoleak.The physician elected to implant a gore (non-endologix) cuff below the renal artery which resolved the endoleak.This initial procedure is outside the indications of use (off-label) due to the use of adjunctive devices not compatible with afx system per the ifu.It was then reported that the gore cuff covered both renal arteries but there was still blood flow.The physician then attempted to pull the gore cuff down with the balloon but failed.The balloons expansion caused the graft to block the blood flow to the left artery.The physician then attempted to cannulate the left artery for an hour, but it failed.The physician then elected to add an unnamed (non-endologix) stent to the right renal artery.The physician then attempted to cannulate the left renal artery for three (3) hours but was unable to pass the guiding catheter.The guide wire released from the artery and when it was inserted into the left renal artery the patient went into shock followed by cardiac arrest.The patient was resuscitated by cardiac massage and the physician decided to stop any further evar procedure.An angiogram was taken and ct (computed tomography) images showed blood accumulation in the left thoracic space, which was caused by rupture due to vessel dissection.The dissection started from the distal edge of an osg (implanted in the past) to the renal artery.Thy physician then performed tevar (thoracic endovascular aortic repair), implanting two tevar devices.The patient did not recover and deceased within two days after the operation.
 
Additional Manufacturer Narrative
The device involved in this event will not be returned for evaluation as it remains implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2 h3 other text : device remains implanted.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows that the migration of the proximal extension, type ia endoleak, thoracic space vessel dissection with resultant rupture and patient death are unconfirmed.This is not consistent with the reported adverse event/incident.The most likely causation for the patient death was determined to be procedure related.The reported migration of the proximal extension with resultant type ia endoleak could have been related to the infrarenal angulation and the choice of an infrarenal cuff vs a suprarenal cuff which would have provided a longer seal zone proximally.The reported occlusion of the renal arteries occurred after placing the (non-endologix) gore stent.The reported difficulty in cannulating the renal arteries could have contributed to the dissection (three hours trying to cannulate the left renal artery).The reported vessel dissection with resultant rupture appeared to be near the distal edge of the non-endologix open stent graft in the thoracic spine.Device, user, procedure or anatomy relatedness of this complaint could not be determined.The procedure related harms identified were a type ia endoleak, thoracic vessel dissection with rupture and patient death no additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2: corrections: h6: investigation finding codes: remove code 3233.H6: investigation conclusion codes: remove code 11.

Brand Name
AFX
Common Device Name
VELA INFRARENAL
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key19533838
Report Number3011063223-2024-00090
Device Sequence Number18043926
Product Code MIH
UDI-Device Identifier00818009013521
UDI-Public(01)00818009013521(17)260406
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/06/2026
Device Model NumberA28-28/C95V
Device Lot Number2667998003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/05/2024
Supplement Date Received by Manufacturer07/24/2024
Initial Report FDA Received Date06/13/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX2 BIFURCATED STENT GRAFT, LOT # 2735508017.; GORE CUFF (NON- ENDOLOGIX).; TEVAR DEVICE (NON-ENDOLOGIX).; TEVAR DEVICE (NON-ENDOLOGIX).
Outcome Attributed to Adverse Event Death;
Patient SexUnknown